A Rare Case of Statin-Induced Diplopia: An Often-Overlooked but Reported Side Effect

Cureus. 2021 May 19;13(5):e15117. doi: 10.7759/cureus.15117.

Abstract

Statins are a class of medications indicated for atherosclerotic cardiovascular diseases and dyslipidemia. Ever since their introduction, various side effects have been reported with their use. Statin-induced myopathy is a well-established side effect of the medication, ranging in severity from mild myotoxicity to fatal rhabdomyolysis, with or without an increase in creatine kinase levels. Statin-induced diplopia, ptosis, or ophthalmoplegia are very rare, but they have been reported as adverse events in a handful of cases. These adverse events typically result from the progressive weakening of the external ocular musculature or the levator palpebrae superioris muscle. In this report, we present a rare case of statin-induced diplopia in a patient who had been on atorvastatin therapy for years. We believe this report will increase awareness among physicians about such an adverse event related to statins.

Keywords: adverse event; atorvastatin; diplopia; hmg-coa reductase; myopathy; side effect; statin.

Publication types

  • Case Reports